Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 66, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 12, 2005, 2:05 PM CDT for Marshall County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2005, 2:05 PM CDT (19:05 UTC)
- Expired
- May 12, 2005, 2:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Marshall County, KS
The radar
The Topeka radar (KTWX), 101 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 1:35 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| May 12, 1:55 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 418 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 121905
SVRTOP
KSC117-121945-
/O.NEW.KTOP.SV.W.0066.050512T1905Z-050512T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
205 PM CDT THU MAY 12 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MARSHALL COUNTY IN NORTHEAST KANSAS
* UNTIL 245 PM CDT
* AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 7 MILES SOUTHWEST OF BEATTIE...OR ABOUT 8 MILES
SOUTHEAST OF MARYSVILLE...MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
BEATTIE...
SUMMERFIELD...
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3999 9625 3989 9625 3982 9632 3969 9644
3980 9664 3989 9657 3994 9651 3999 9647
3999 9625
$$2 follow-up statements
000
WWUS53 KTOP 121926
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
225 PM CDT THU MAY 12 2005
KSC117-121945-
/O.CON.KTOP.SV.W.0066.000000T0000Z-050512T1945Z/
MARSHALL-
225 PM CDT THU MAY 12 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM CDT FOR
NORTHEASTERN MARSHALL COUNTY...
AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR BEATTIE...OR ABOUT 11 MILES EAST
OF MARYSVILLE...MOVING NORTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
AXTELL AND SUMMERFIELD.
AT 222 PM...HALF INCH HAIL WAS REPORTED 2 MILES WEST OF BEATTIE.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3999 9625 3989 9625 3982 9631 3977 9640
3985 9659 3989 9657 3994 9651 3999 9647
3999 9625
$$000
WWUS53 KTOP 121942
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
242 PM CDT THU MAY 12 2005
KSC117-121950-
/O.EXP.KTOP.SV.W.0066.000000T0000Z-050512T1945Z/
MARSHALL-
242 PM CDT THU MAY 12 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL COUNTY
EXPIRES AT 245 PM CDT...
AT 242 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3999 9625 3989 9625 3982 9631 3977 9640
3985 9659 3989 9657 3994 9651 3999 9647
3999 9625
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:46 AM CDT, 10 hours 19 minutes earlier.
Area forecast discussion, May 12, 3:46 AM CDT, 10 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 346 AM CDT THU MAY 12 2005 .DISCUSSION... HAVE FOCUSED ON THE SHORT TERM WITH THE MAIN CONCERN BEING THE FRONTAL POSITION AND PRECIP AMOUNTS. MODELS ARE SHOWING A BETTER CONSENSUS IN THE POSITION AND TIMING OF THE FRONTAL BOUNDARY THIS MORNING...WHICH IS SLOWING MOVING EAST ACROSS WESTERN KS AT 08Z. THIS BOUNDARY IS EXPECTED TO STALL ACROSS CENTRAL KS TODAY AND MOVE VERY LITTLE THROUGH TONIGHT. ADDITIONALLY AN UPPER LEVEL JET MAX WILL MOVE ACROSS WESTERN KS AS A SHORTWAVE EJECTS FROM THE BASE OF THE CLOSED LOW. THIS WILL PLACE THE FORECAST AREA UNDER THE RIGHT ENTRANCE REGION OF THIS JET STREAK AIDING IN UPPER LEVEL DIFFLUENCE AND VERTICAL MOTION. WITH THE LOW LEVEL JET SUSTAINING MOISTURE CONVERGENCE ALONG THIS BOUNDARY TONIGHT AND PWS POOLING AROUND 1.5 INCHES...HEAVY RAINS ARE POSSIBLE THIS EVENING. AGREE WITH HPC/S EXCESSIVE RAINFALL DISCUSSION AND HAVE DECIDED TO ISSUE A FLOOD WATCH BEGINNING THIS AFTERNOON AND CONTINUING OVERNIGHT. THE MAIN CONCERN IS FOR CONVECTION TO TRAIN OVER THE SAME AREAS WERE RAINFALL AMOUNTS COULD EXCEED 2 INCHES. HAVE FOLLOWED PRETTY CLOSELY WITH HPC/S QPF FORECAST WHICH HAS AN AXIS OF RAINFALL ACROSS THE CENTER OF THE FORECAST AREA OF 2 TO 3.25 INCHES BY FRIDAY EVENING. AS FOR SEVERE WEATHER...MODELS INDICATE THAT IF WE ARE ABLE TO WARM UP THERE SHOULD BE ENOUGH INSTABILITY AND DEEP LAYER SHEAR FOR SOME STORMS TO PRODUCE LARGE HAIL. THINK THAT THE BEST AREA FOR THE INSTABILITY TO BE REALIZED SHOULD BE ACROSS EAST CENTRAL KS. THERE SHOULD BE MORE SUNSHINE OVER EAST CENTRAL KS TODAY. HOWEVER THINK THE BOUNDARY SHOULD STAY MAINLY WEST OF THE AREA. THE TORNADO THREAT DOES NOT LOOK AS HIGH FOR TODAY. SURFACE WINDS ARE NOT EXPECTED TO BE AS BACKED AS THEY WERE ACROSS THE NORTHERN COUNTIES YESTERDAY. THAT DOES NOT MEAN THAT LOCAL STORM SCALE FEATURES MAY ENHANCE LOW LEVEL WINDS. TEMPERATURES FROM THE PREVIOUS FORECAST SEEM PRETTY REASONABLE. DID ADJUST TEMPS DOWN FOR FRIDAY AND SATURDAY. ON FRIDAY THINK CLOUDY SKIES AND RAINFALL WILL PREVENT HIGHS FROM WARMING UP TO MUCH AND HELD HIGHS IN THE MID 60S FOR MOST AREAS. ADDITIONALLY CAA SHOULD BE ON THE INCREASE DURING THE DAY AS THE FRONT MOVES SOUTH. WITH THINGS CLEARING OUT FRIDAY NIGHT AND SURFACE RIDGING OVER THE AREA SATURDAY...LOWERED MIN TEMPS INTO THE MID 40S. DID NOT MAKE ANY CHANGES TO THE FORECAST BEYOND SATURDAY. && .TOP WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FOR ALL COUNTIES THIS AFTERNOON AND TONIGHT. WOLTERS
Hazardous weather outlook, May 12, 11:49 AM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1149 AM CDT THU MAY 12 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-131000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 1149 AM CDT THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT ACROSS THE AREA. THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON WITH THE BETTER CHANCES ALONG AND NORTH OF THE KANSAS TURNPIKE. SOME OF THE THUNDERSTORMS COULD BE SEVERE INTO THE EVENING WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT...HOWEVER ISOLATED TORNADOES COULD NOT BE RULED OUT ESPECIALLY OVER THE NORTHERN COUNTIES. ALSO...SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL GIVING THE POTENTIAL FOR FLASH FLOODING. THE SEVERE THREAT SHOULD DIMINISH SOME OVERNIGHT BUT THEN THE CONCERN WILL SHIFT TO HEAVY RAINFALL AND FLOODING POTENTIAL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE EXPECTED TO BE ONGOING FRIDAY MORNING ACROSS THE AREA. FLOODING WILL STILL BE A HAZARD. RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE WITH LOCALLY HIGHER AMOUNTS. HIGH RAINFALL TOTALS ACROSS NEBRASKA AND NORTHERN KANSAS COULD ALSO CAUSE SOME RIVER FLOODING ACROSS NORTH CENTRAL AND NORTHEAST KANSAS ON FRIDAY AND SATURDAY. RAINFALL SHOULD BE ENDING ACROSS PARTS OF NORTHCENTRAL KANSAS BY FRIDAY EVENING AND OVER THE REST OF THE AREA FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, May 12, 1:35 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 135 PM CDT THU MAY 12 2005 KSZ008-009-020>022-034>037-130200- CLAY-CLOUD-DICKINSON-GEARY-MORRIS-OTTAWA-REPUBLIC-RILEY-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... JUNCTION CITY AND MANHATTAN 135 PM CDT THU MAY 12 2005 SEVERE THUNDERSTORM WATCH NUMBER 258 IS IN EFFECT UNTIL 900 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON CLOUD CLAY RILEY OTTAWA GEARY DICKINSON MORRIS SOME CITIES IN THE WATCH ARE... ABILENE JUNCTION CITY MANHATTAN CLAY CENTER CONCORDIA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 12, 1:55 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 155 PM CDT THU MAY 12 2005 KSZ010>012-023-024-026-038>040-054-055-130200- BROWN-DOUGLAS-JACKSON-JEFFERSON-LYON-MARSHALL-NEMAHA-OSAGE- POTTAWATOMIE-SHAWNEE-WABAUNSEE- INCLUDING THE CITIES OF...EMPORIA...HIAWATHA...LAWRENCE... MARYSVILLE AND TOPEKA 155 PM CDT THU MAY 12 2005 TORNADO WATCH NUMBER 259 IS IN EFFECT UNTIL 900 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... NEMAHA MARSHALL BROWN JACKSON POTTAWATOMIE JEFFERSON SHAWNEE WABAUNSEE DOUGLAS OSAGE LYON SOME CITIES IN THE WATCH ARE... EMPORIA LAWRENCE TOPEKA MARYSVILLE HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:11 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 18 min |
| May 12, 2:44 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 46 min |
| May 12, 2:56 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 52 min |
| May 12, 3:19 PM CDT | Severe Thunderstorm Warning | TOP | Geary | 42 min |
| May 12, 3:22 PM CDT | Flash Flood Warning | TOP | Marshall | 3 hr |
| May 12, 3:45 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 45 min |
| May 12, 3:49 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 41 min |
| May 12, 3:50 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 25 min |
| May 12, 4:14 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 61 min |
| May 12, 4:34 PM CDT | Flash Flood Warning | TOP | Nemaha | 3 hr |
| May 12, 4:49 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 26 min |
| May 12, 4:50 PM CDT | Flash Flood Warning | TOP | Pottawatomie | 3 hr |
| May 12, 5:40 PM CDT | Flash Flood Warning | TOP | Morris | 3 hr |
| May 12, 5:49 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 29 min |
| May 12, 6:10 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 40 min |
| May 12, 6:25 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 50 min |
| May 12, 6:36 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.